I've been taking (medical reasons ONLY and VERY responsibly- 3 a day) Lortab 10-500 for 3 years (started on 5/500 & increased strength due to worsening pain) and he does "3 week cleanouts" and immediately quits the Lortab and puts me on Darvocet (b 4 the recall), Ultram And Suboxone!! He's seen me crying, begging him to gradually TAPER down my dose to avoid withdrawal. He refused!! I've been his patient for 7 years and didn't want the hassle of finding another doctor. Many don't accept my insurance. ANY feedback appreciated! Thanks!
Is it safe for My doctor to abruptly stop my Lortab (after 5 years!) & put me on Suboxone Or Ultram?
Added 25 Dec 2010:
I didn't mean 4 it 2 sound as if he put me on all 3 of these!! I'd have a "choice" of either one of the 3 meds!!
25 Dec 2010
I hear about this scam all the time about doctors forcing patients to go into a rehab over narcotic pain medications.Can anyone else on the forums clear this up because I take lortab as well and i will be hoby damned.If i am forced into a drug detox.Please this is all just hear say but I hear this rant alot from people on the forums.Stuff like i had a lortab addiction for 7 years and my doctor forced me into detox because he said i was getting addicted.Is this even LEGAL??Please clarification needed right away.If you have Chronic Pain can they even do that??
25 Dec 2010
I am not sure if either of you are seeing a pain management specialist, but if you aren't, you need to be. Suboxone is an opiate blocker and will do little for pain. I am sure you have noticed how many OD's, and addictions in famous people there have been recently, you probably even know people you live around who have experienced it. The doctor's are having pressure put on them to stop prescribing pain meds and anti anxiety meds unless they are either pain management doctors or psychiatrist. They may also be having pressure put on them by the malpractice insurance companies. A pain management doctor is expected to put people on prescription pain meds and a psychiatrist is expected to monitor an anxiety patient when they are on benzos, they don't have as much pressure to get someone off the medications. Also, consider that you may have had a meddling family member call your doctor to express concern about your prescription pain pill use.
That is the only reason I can see that your doctor would have tried to get you off pain meds and onto suboxone, suboxone is not going to do much for your pain.I took subs for a while and I can tell you that it is not the medication of choice for pain management. It will stop cravings for opiate and keep a person withdrawal free while they try to get on with their life. If you need the pain meds and you have been responsible( and it does sound like you have been very responsible) please see a new doctor. Most suboxone doctors will not file insurance for suboxone treatment any way. It sounds like you need another doctor, or a pain management doctor to help you. Ultram is a weird medication and if you are used to a true opiate( lortab 10) you are probably not really going to respond as well to an opoid like Ultram. It is supposedly NON addictive, that is not true and if you did go up significantly on the dose and tried to stop taking it, you would definitely feel withdrawal. I am not sure why they keep saying it is non addictive and you won't have withdrawal when it is stopped. If you go to the Ultram group here and read old posts about it, you will see it is addictive and the withdrawal is very real. Sounds like your doctor is in trouble for writing too many RX's for opiates and he is purging his sins and you got caught in the crossfire. Do some research to find out which pain management doctors in your area take your insurance. Merry Christmas, hope all goes well. Pattishan
25 Dec 2010
Hi bravegirl. You may not agree with my answer but this is how I see it. First, to answer your question, Yes. It is safe to discontinue Lortabs for 3 weeks. It may be uncomfortable (if you didn't have a back up med) but it won't hurt you. Unfortunately, if you don't go along with this 3 week "clean out," you might just be giving your doc reason to stop seeing you as a patient. What's more concerning to me is the amount of acetaminophen he prescribes year after year. That's more harmful over the long run. When a condition is chronic, most doctor's will either refer you to a pain specialist or get you off the acetaminophen and prescribe a long lasting medication that's safer on your system. Leaving the hydrocodone for occasional breakthrough pain. Between the 2 meds you can pick from, I would take the suboxone. It might not work that great on pain, but it will keep you from wd's from the lortabs.
Besides, it's only for a few weeks. I'm not condoning what your doc is doing, just giving you an opinion on if it's safe and what you can take as a better alternative. The only problem with subs, you have to wait at least 24 hours before you can resume the lortabs. Besides that, I don't see a major problem. Again, I am NOT agreeing with your doc on this, only giving my opinion on the safety of this practice. Maybe he's testing to see what patients put up a big stink about it? If someone protested too much (crying in the office) that may indicate an addiction and drop a patient completely. Like I said, the subs will keep you from ANY withdrawals.
25 Dec 2010
it shouldnt really to be to bad, As the other member said its moslty in your head suboxone is almost an overkill for small amounts of vicodin at your lose dose i know the subs will completly kill your WDs at it might even work beter for your pain, i really didnt take subs long enough to tell, but in my opinion you will feel worse coming off of that than vicodin.
15 Dec 2012
Ive heard so much about if a person is on loratab, hydrocodone, oxycontin any opiate in general for a long amount of time (more than a month to years) that your body becomes dependant on the drug and can slowly shut down the body? I have no idea I'd this is true but I do know it is so hard to detox off of this drug after using it for a long time and doctors not helping with the withdrawal and the pain.
- Lortab Information for Consumers
- Lortab Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lortab (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I've been on Ultram for about 10 or so yrs. bc of Fibro (now to my question). I was on Percocet 10mg for 1 month due to C6-7 rupture & am ...
1 answer • 10 Feb 2010
What should I expect when my doc does his "3 week cleanouts" from Lortab and switches me 2 Darvocet?
I've started with 5/500 mg of Lortab in April 2005 (severe low back pain-sciatica) and have moved up the ladder from that to Lortab 7.5/750, ...
3 answers • 31 Mar 2010
After rehab, I went to a pain management doc and he tried me on Suboxone. About 2 hours later, I got so nauseated, I had to stop it. I have read many ...
3 answers • 22 Feb 2011
I injured my back several months ago and have been using them since. My former doctor suspected me of being addicted and simply discharged me as a ...
1 answer • 9 May 2011
... My pain management doctor put me on 8mg Suboxone 3 times a day for pain. When I lost my insurance I could no longer afford the Suboxone so the ...
1 answer • 25 Nov 2011